Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Allergic reaction to allergy shots
avatar
2lilgirlsmom posted:
I was curious if it's possible to have an allergic reaction to my allergy shots without having a skin reaction? I had my shots today, number 5, and about 45 minutes after the shots, I felt very weak, extremely dizzy and my throat was swelling. I didn't seem to have a hard time breathing (although I could breathe better through my mouth). I waited about 20 minutes before calling the doctor's office where they instructed me to give myself the Epipen and go to the emergency room. After being at the hospital for 2 hours, I was told to visit my doctor. After waiting for another hour, he asked me what happened and proceeded to tell me that I was probably having a psychogenic reaction. I disagree with him. When I had my allergy testing, I had a severe systemic reaction and today's reaction was very similar. Could he be correct? Was it psychogenic? (I had none of the symptoms of psychogenic- I looked it up). Any input would be helpful. Thanks!
Reply
 
avatar
coughy16 responded:
I have had a systemic reaction to an allergy shot before without having a local reaction. I was at a very low dose, it was not too long after I started the shots. I am not familiar with psychogenic reactions, did it sound like the doctor was telling you that it didn't seem like an allergic reaction? When you had the reaction to the test, did he agree that it was an actual allergic reaction? Did the e.r. dr and your allergist agree?
 
avatar
2lilgirlsmom replied to coughy16's response:
coughy16, That's interesting to know. The allergist said I was being psychogenic which, more or less, I was feeling like I was having a reaction but it wasn't an actual reaction. He even told me he may have the nurse give me a saline injection without my knowledge to see if I react to it. These two comments really offended me. I never fake illness. I felt the same way today that I did when I had my testing. I am trying to decide if I should take my next shots, report this dr, look at my file? I just don't know. I hadn't taken any medicine for 4 days prior with the exception of last night. It could have been a reaction to no meds, the high allergy index, not feeling good and the shots today? Thank you coughy16 for your response. It has shed more light on my dilemma.
 
avatar
coughy16 replied to 2lilgirlsmom's response:
I can certainly understand your being upset with the dr! Although I imagine he wasn't trying to tell you that you were faking it, but rather the feeling that you had was not an allergic reaction? You are seeing an allergist, right? Certainly if the pollen was high, you hadn't taken meds for 4 days (why?) it might make it more likely for you to have a reaction. If you lack confidence in the doctor, I think it might not be a bad idea to get an opinion from another allergist. Good luck!
 
avatar
DUKE MEDICINE
Gregory M Metz, MD responded:
Sorry to hear about your recent adverse reaction. I would discuss this episode in more detail with your doctor as an open line of communication with your doctor is important especially if you continue receiving allergy injections there. Symptoms can occur for many reasons and your doctor will utilize the history and physical to try and figure out if the symptoms were caused by an allergic reaction versus another type of reaction. If your doctor does not think it was an allergic reaction, this does not mean you were "faking" the symptoms, but rather they may been caused by another mechanism. Keep track of your symptoms and make sure to report them to your doctor and shot nurse.
 
avatar
2lilgirlsmom replied to coughy16's response:
Yes I am seeing an allergist. I believe he was trying to say I was having a reaction of some sort but not an allergic reaction. I have no fear of needles or anything like that. I had already had 4 other doses before. I believe it was a combination of many factors. It just upset me that he made the comment about a saline injection to see if I react to it. That made me think he didn't believe I had an allergic reaction or that he didn't trust what I was saying and feeling. I am going to take my meds like I'm supposed to and take a friend with me to the dr next week and wait at the office at least 40 minutes after my injections. Thanks for your advice and well wishes!
 
avatar
2lilgirlsmom replied to Gregory M Metz, MD's response:
Dr. Metz, Thank you for the advice. I don't believe my allergist said I was faking it but implied that I had a reaction, just not an allergic reaction. It's hard for me to understand how I can have an almost identical reaction to the one I had when I did my testing and it not be an allergic reaction. I put off calling the dr for 20 minutes after I made it home because I wasn't sure what to do. The nurse for my doctor instructed me to do the Epipen and go to the ER. It mostly offended me when he said he would give me saline to see how I react to it. I don't over-react to things. My ER doctor suggested taking Pepcid before my injections. Is that a good idea? And should I take it this next time? I believe my reaction was a combination of many things-the high allergy index, no meds for 4 days, feeling sick already and the injections. I have had a little dizziness with each injection and go home because I don't feel well but I have never reported this because it isn't so bad that I can't function. I really appreciate your input and advice. Have a great day!


Helpful Tips

Herbal health care product
Herbs Solutions By Nature is just the right destination for all those who have been looking for a herbal cure to their relevant disease. We ... More
Was this Helpful?
1 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center